Acetaminophen overdose in children and adolescents

Syh Jae Lin, H.C Chao, J.L Huang, K.H. Hsieh, Tzou-Yien Lin

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

From 1982 to 1997, 12 Chinese children were admitted to Chang Gung Memorial Hospital with acetaminophen overdose. Six subjects (one young child, and five adolescents) developed liver damage which was severe in three cases (AST>1000 IU/L). Acetaminophen-induced liver function abnormalities were characterized by elevation of transaminase levels with ALT higher than AST(6/6), coagulopathy(5/6), thrombocytopenia (1/6), but absence of jaundice(6/6). Fortunately, none of the six patients with liver damage developed fulminant liver failure, and all recovered completely. Acetaminophen overdose can cause significant morbidity in children and adolescents. Caretakers should be well instructed to give the drug correctly. So far, acetaminophen is still considered as the drug-of-choice for antipyresis in pediatric practice. However, multicentered collaborative study is necessary to determine whether acetaminophen intoxication causes less hepatic failure in Chinese children than in Western children.

Original languageEnglish
Pages (from-to)448-453
Number of pages6
JournalActa Paediatrica Sinica
Volume38
Issue number6
Publication statusPublished - 1997
Externally publishedYes

Fingerprint

Acetaminophen
Liver
Acute Liver Failure
Liver Failure
Transaminases
Jaundice
Pharmaceutical Preparations
Pediatrics
Morbidity

Keywords

  • Acetaminophen overdose
  • Drug intoxication
  • Hepatotoxicity

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Lin, S. J., Chao, H. C., Huang, J. L., Hsieh, K. H., & Lin, T-Y. (1997). Acetaminophen overdose in children and adolescents. Acta Paediatrica Sinica, 38(6), 448-453.

Acetaminophen overdose in children and adolescents. / Lin, Syh Jae; Chao, H.C ; Huang, J.L; Hsieh, K.H.; Lin, Tzou-Yien.

In: Acta Paediatrica Sinica, Vol. 38, No. 6, 1997, p. 448-453.

Research output: Contribution to journalArticle

Lin, SJ, Chao, HC, Huang, JL, Hsieh, KH & Lin, T-Y 1997, 'Acetaminophen overdose in children and adolescents', Acta Paediatrica Sinica, vol. 38, no. 6, pp. 448-453.
Lin SJ, Chao HC, Huang JL, Hsieh KH, Lin T-Y. Acetaminophen overdose in children and adolescents. Acta Paediatrica Sinica. 1997;38(6):448-453.
Lin, Syh Jae ; Chao, H.C ; Huang, J.L ; Hsieh, K.H. ; Lin, Tzou-Yien. / Acetaminophen overdose in children and adolescents. In: Acta Paediatrica Sinica. 1997 ; Vol. 38, No. 6. pp. 448-453.
@article{e618817d874943aaaa6243417a8e5992,
title = "Acetaminophen overdose in children and adolescents",
abstract = "From 1982 to 1997, 12 Chinese children were admitted to Chang Gung Memorial Hospital with acetaminophen overdose. Six subjects (one young child, and five adolescents) developed liver damage which was severe in three cases (AST>1000 IU/L). Acetaminophen-induced liver function abnormalities were characterized by elevation of transaminase levels with ALT higher than AST(6/6), coagulopathy(5/6), thrombocytopenia (1/6), but absence of jaundice(6/6). Fortunately, none of the six patients with liver damage developed fulminant liver failure, and all recovered completely. Acetaminophen overdose can cause significant morbidity in children and adolescents. Caretakers should be well instructed to give the drug correctly. So far, acetaminophen is still considered as the drug-of-choice for antipyresis in pediatric practice. However, multicentered collaborative study is necessary to determine whether acetaminophen intoxication causes less hepatic failure in Chinese children than in Western children.",
keywords = "Acetaminophen overdose, Drug intoxication, Hepatotoxicity",
author = "Lin, {Syh Jae} and H.C Chao and J.L Huang and K.H. Hsieh and Tzou-Yien Lin",
year = "1997",
language = "English",
volume = "38",
pages = "448--453",
journal = "Pediatrics and Neonatology",
issn = "1875-9572",
publisher = "臺灣兒科醫學會",
number = "6",

}

TY - JOUR

T1 - Acetaminophen overdose in children and adolescents

AU - Lin, Syh Jae

AU - Chao, H.C

AU - Huang, J.L

AU - Hsieh, K.H.

AU - Lin, Tzou-Yien

PY - 1997

Y1 - 1997

N2 - From 1982 to 1997, 12 Chinese children were admitted to Chang Gung Memorial Hospital with acetaminophen overdose. Six subjects (one young child, and five adolescents) developed liver damage which was severe in three cases (AST>1000 IU/L). Acetaminophen-induced liver function abnormalities were characterized by elevation of transaminase levels with ALT higher than AST(6/6), coagulopathy(5/6), thrombocytopenia (1/6), but absence of jaundice(6/6). Fortunately, none of the six patients with liver damage developed fulminant liver failure, and all recovered completely. Acetaminophen overdose can cause significant morbidity in children and adolescents. Caretakers should be well instructed to give the drug correctly. So far, acetaminophen is still considered as the drug-of-choice for antipyresis in pediatric practice. However, multicentered collaborative study is necessary to determine whether acetaminophen intoxication causes less hepatic failure in Chinese children than in Western children.

AB - From 1982 to 1997, 12 Chinese children were admitted to Chang Gung Memorial Hospital with acetaminophen overdose. Six subjects (one young child, and five adolescents) developed liver damage which was severe in three cases (AST>1000 IU/L). Acetaminophen-induced liver function abnormalities were characterized by elevation of transaminase levels with ALT higher than AST(6/6), coagulopathy(5/6), thrombocytopenia (1/6), but absence of jaundice(6/6). Fortunately, none of the six patients with liver damage developed fulminant liver failure, and all recovered completely. Acetaminophen overdose can cause significant morbidity in children and adolescents. Caretakers should be well instructed to give the drug correctly. So far, acetaminophen is still considered as the drug-of-choice for antipyresis in pediatric practice. However, multicentered collaborative study is necessary to determine whether acetaminophen intoxication causes less hepatic failure in Chinese children than in Western children.

KW - Acetaminophen overdose

KW - Drug intoxication

KW - Hepatotoxicity

UR - http://www.scopus.com/inward/record.url?scp=0031431853&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031431853&partnerID=8YFLogxK

M3 - Article

C2 - 9473817

AN - SCOPUS:0031431853

VL - 38

SP - 448

EP - 453

JO - Pediatrics and Neonatology

JF - Pediatrics and Neonatology

SN - 1875-9572

IS - 6

ER -